Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Will ART help fat loss?
Sep 14, 2006

I am a 45 years old and have been HIV+ for perhaps 2 years or so. My general health has been fine, and my recent labs show good numbers -- viral load varying between undetectable and up to 400 copies, CD4 count between 570 and 750. I am not on meds and have never been. Recently I have begun to experience fat loss in my face, arms, legs, and buttocks. My doctor had my body fat tested, and it's around 11%, which is low. I understand that untreated HIV infection can cause fat loss on its own, but that it is unusual in someone in my condition.

My question is, would starting antiretroviral therapy help with fat loss? Assuming, of course, that my doctor prescribed a combo that isn't known to cause lipodystrophy? I would rather nip this in the bud if possible, because I understand that this sort of fat loss can be hard to reverse and can lead to serious health problems.

Your advice is appreciated.

Response from Dr. Pierone

Hello, and thanks for posting.

It is unusual for HIV to cause fat loss in the absence of low CD4+ lymphocyte counts and wasting related to immune suppression or opportunistic infections. There is, however, an age-related loss of skin and soft tissue elasticity and suppleness (alas) that comes with aging and I wonder is this might be what is happening in your situation. Also, have you lost any weight recently? Even a modest amount of overall weight loss (from dieting for example) can result in peripheral fat loss that translates into visible changes.

It seems doubtful that antiretroviral therapy would help with the fat loss that you describe, but it would be impossible to entirely rule out the possibility that HAART might improve your condition. Certainly, the newer regimens which avoid Zerit and AZT are much less likely to cause lipoatrophy.

Best of luck to you!



Previous
My allergy to penicillin and TCM 114 .
Next
Long term prognosis - second opinion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement